Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 17, NWS Springfield, MO

February 25, 2000Hickory County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 25, 2000, 1:45 PM CST for Hickory County, Polk County, Missouri. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 25, 2000, 1:45 PM CST (19:45 UTC)
Expired
Feb 25, 2000, 2:30 PM CST
In force
45 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Hickory County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 2:00 PM CSTTornado F0Polk, MO
Feb 25, 2:20 PM CSTTornado F1Preston, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 25, 1:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 251948
SVRSGF
MOC085-167-252030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CST FRI FEB 25 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HICKORY COUNTY IN CENTRAL MISSOURI.
  WESTERN POLK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 230 PM CST.

* AT 139 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM HUMANSVILLE TO
  FAIR PLAY TO WALNUT GROVE...MOVING NORTHEAST AT 60 MPH. THESE
  STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   WHEATLAND BY 155 PM CST.
   HERMITAGE BY 200 PM CST.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 11:00 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 25, 11:00 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1100 AM CST FRI FEB 25 2000

WILL BE UPDATING THE ZONES SHORTLY.  BAND OF INITIAL SHOWERS AND
THUNDERSTORMS HAVING TROUBLE PUSHING TO FAR EAST INTO CWA AS AIR MASS
MUCH MORE STABLE AND DRIER.  CLEARING LINE NOT TOO MUCH FURTHER W AS
EVIDENCED BY VISIBLE SATELLITE IMAGERY AND THIS AREA WILL NEED TO BE
WATCHED THIS AFTERNOON FOR THUNDERSTORM INITIATION.  CDFNT PUSHING
INTO CNTRL KS ATTM WITH 12Z 850 ANALYSIS SHOWING 50+ KT LLJ NOSING
INTO NE OK.  NEW ETA SHOWS 1000-1500 CAPES LATE THIS AFTERNOON AHEAD
OF FRONTAL BOUNDARY.  WILL CONTINUE MENTION OF SEVERE STORMS FOR
TODAY IN ZONE UPDATE.  MAIN THREAT AT THIS TIME LOOKS TO BnE WITH
DAMAGING WIND AND LARGE HAIL.  SHEAR LOOKS UNIDIRECTIONAL BUT DECENT
SPEED SHEAR EXISTS.  WINDS STILL REMAINING UNDER WIND ADVISORY
CRITERIA.  WILL HOLD OFF ON ADVISORY FOR NOW.

.SGF...NONE.

LINDENBERG

In the hours before

Special weather statement, Feb 25, 1:00 PM CST, 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-260300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST FRI FEB 25 2000

...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT...

A STRONG COLD FRONT WAS PUSHING INTO CENTRAL KANSAS EARLY THIS
AFTERNOON.  STRONG GUSTY WINDS AHEAD OF THIS FRONT WERE HELPING TO
BRING HIGHER DEW POINTS TO THE AREA AND DESTABILIZE THE ATMOSPHERE.
ADDITIONALLY...CLEARING WAS TAKING PLACE ACROSS EASTERN KANSAS AND
FURTHER DESTABILIZATION SHOULD OCCUR THERE THIS AFTERNOON WITH
INCREASED SURFACE HEATING.

STRONG TO SEVERE THUNDERSTORMS SHOULD DEVELOP ALONG AND AHEAD OF THE
COLD FRONT AS IT PUSHES INTO EASTERN KANSAS LATER THIS AFTERNOON.
THESE STORMS SHOULD DEVELOP INTO A LINE OF THUNDERSTORMS ACROSS
SOUTHEAST KANSAS AND WILL PUSH INTO CENTRAL AND SOUTHWEST MISSOURI BY
EARLY EVENING.  THE MAIN THREAT WITH THESE STORMS WILL BE WITH
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.  ISOLATED TORNADOES WILL
ALSO BE POSSIBLE.

SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING
ACROSS THE ENTIRE AREA.

.OUTLOOK FOR SATURDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED THROUGHOUT THE PERIOD.

LINDENBERG
Special weather statement, Feb 25, 1:04 PM CST, 41 minutes before
MOZ055>058-067>071-078>083-089>092-094>098-102>106-252200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 PM CST FRI FEB 25 2000

...TORNADO WATCH UNTIL 7 PM...

THE TORNADO WATCH IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BARRY...          BENTON...         CAMDEN...         CEDAR...
CHRISTIAN...      DADE...           DALLAS...         DENT...
DOUGLAS...        GREENE...         HICKORY...        HOWELL...
LACLEDE...        LAWRENCE...       MARIES...         MILLER...
MORGAN...         OREGON...         OZARK...          PHELPS...
POLK...           PULASKI...        SHANNON...        ST. CLAIR...
STONE...          TANEY...          TEXAS...          WEBSTER...
WRIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH INTO THE AREA
THIS AFTERNOON.  WHILE THE MAIN THREAT WITH THESE STORMS WILL BE WITH
DAMAGING STRAIGHT LINE WINDS AND HAIL...ISOLATED TORNADOES WILL ALSO
BE POSSIBLE.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 9:49 AM CSTSevere Thunderstorm WarningSGFBenton, Morgan41 min
Feb 25, 12:22 PM CSTSevere Thunderstorm WarningSGFBarry, McDonald, Newton53 min
Feb 25, 12:51 PM CSTSevere Thunderstorm WarningSGFLawrence39 min
Feb 25, 1:56 PM CSTTornado WarningSGFHickory, Polk34 min
Feb 25, 2:24 PM CSTTornado WarningSGFCamden, Morgan36 min
Feb 25, 2:52 PM CSTSevere Thunderstorm WarningSGFGreene53 min
Feb 25, 3:43 PM CSTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.